Drought, Valley
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with roughly 60 percent of the domain as a whole mired in D2 throughout the month as a long-term drought situation forged on.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During September 2023, at least parts of 20 of the 24 South Central Nebraska counties spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with roughly 60 percent of the domain as a whole mired in D2 throughout the month as a long-term drought situation forged on. September marked the 20th-consecutive month with at least D2 plaguing portions of the local area, the 14th-straight month with at least Extreme Drought (D3) afflicting some locations, and the sixth-consecutive month with worst-off Exceptional Drought (D4) maintaining its dire grasp within various eastern counties. However, on a positive note September rainfall trends were actually fairly encouraging across the majority of the area (most places near to at slightly above normal). Unfortunately though, the primary drier exceptions played out within several eastern counties that were already worst-off to begin with...counties such as York, Polk, Hamilton and northern Fillmore...that entered the month already in widespread D3-to-D4 (see below for more specific monthly precipitation details). Focusing on September county-level USDM drought category specifics, it was a mixed bag overall. While the majority of South Central Nebraska remained stable/unchanged, prevailing above normal rainfall in especially the southwestern quadrant of the area inspired widespread one-category improvement, while below normal amounts in many locales especially east of the Highway 281 corridor prompted one-category degradation. Diving deeper into the details, the month opened with the drought situation as follows: 1) Worst-off D4 encompassed much of Hamilton County and small parts of several nearby counties (but comprising only around eight percent of South Central Nebraska)...2) A sizable swath of D3 (encompassing roughly 35% of the area) persisted over the majority of counties along/east of Highway 14 (along with large portions of mainly Adams/Hall counties along Highway 281)...3) The majority of the remainder of South Central Nebraska was under a varied mix of D2 and Moderate Drought (D1)...4) The best-off Abnormally Dry (D0) category included the majority of Furnas and Phelps counties, along with smaller parts of several neighboring counties. As the month got underway, the first few USDM issuances featured almost zero change. However, the September 19th USDM issuance brought a decent expansion of D4 within parts of several counties mainly east of Highway 281. Then, due in large part to a widespread heavy rain event that occurred Sept. 21-22, the Sept. 26th USDM brought one-category improvement to most locations south of Interstate 80 and west of Highway 281. This included the outright-removal of all drought assignment (including Abnormally Dry D0) from most of Furnas, Phelps and southern Gosper counties...marking the first time in 13 months that ANY portion of South Central Nebraska was deemed drought-free. Thus, at month's end the USDM depicted the following breakdown: 1) Worst-off D4 encompassed at least parts of all counties east of Highway 281, along with portions of Hall/Adams counties (comprising roughly 22% of South Central Nebraska)...2) A buffer zone of D3 surrounded the D4 zone, with the combined D3+D4 areas dominating the eastern one-third of the area and including roughly 42% of South Central Nebraska)...3) The majority of the remainder of South Central Nebraska (including most of the western half) was a varied mix of D2/D1...4) D0 was assigned to parts of several southwestern/west-central counties, including the majority of Harlan, Franklin and Gosper (including roughly 14% of South Central Nebraska)...5) The majority of Furnas, Phelps and southern Gosper counties was deemed void of all drought (including D0)...but this contained only around 7% of South Central Nebraska.
Turning to September 2023 rainfall details, it was an overall-positive story across the area as a whole, with most places registering near-to-slightly above normal totals. More specifically, around 55% of South Central Nebraska had above normal amounts (roughly more than 2.07), with at least 70% of the area measuring at least 75% of normal (roughly at least 1.55). The majority of the domain (around 80% of it) recorded somewhere between 1.15-3.60 inches....generally 55-175% of normal. Unfortunately, the roughly 30% of South Central Nebraska that picked up less than 75% of normal was heavily concentrated in east-central counties...particularly York, Polk, Hamilton and northern Fillmore. Per around 170 NWS and NeRAIN/CoCoRaHS observers, some of the highest September rainfall tallies featured: 5.29 near Elwood, 4.79 four miles south of Shickley, 4.73 at Kearney airport and 4.41 six miles south-southeast of Lexington. In sharp contrast, among some of the lowest September tallies were: 0.74 four miles east of Waco, 0.88 near McCool Junction and also three miles west of Gresham, and 0.92 three miles south-southeast of Grafton. Wrapping up with a quick stat highlighting the much-longer-term drought situation, and focusing on one of the driest (versus normal) official NWS Cooperative Observer sites since early-2021, Hebron totaled only 56.12 during the 30-month stretch from April 2021-Sept. 2023...a notable 29.12 below normal/66% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:17 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1217 AM CDT Fri Sep 1 2023 ...Aviation Update... .DISCUSSION...(This evening through Thursday) Issued at 251 PM CDT Thu Aug 31 2023 Key Messages: * Temperatures will warm up each day into the weekend with highs during the weekend ranging from the mid 90s to just over 100 degrees. * A cold front will arrive Monday night bringing rain and storm chances for portions of the area. * High temperatures behind the cold front will generally range from the mid 80s to lower 90s. Today and tonight... An upper level ridge is centered over New Mexico and extends northeast to Iowa and Missouri. Gusty, southerly winds are across north central Kansas and south central and central Nebraska from a tightening surface pressure gradient force. This will keep the smoke from the Canadian wildfires from reaching the surface across this area. High temperatures today will range from the mid 80s to the mid 90s with mostly sunny skies. Low temperatures tonight will be in the 60s with mostly clear skies and southerly winds. Friday through Sunday... The upper ridge will shift to the northeast on Friday and become more centered over the Southern and Central Plains. Gusty, southerly winds along with mostly sunny skies will again be present for Friday afternoon. Temperatures on Friday will warm up from the previous day with highs ranging from the lower 90s to near 100 degrees. The upper ridge shifts a little but still remains over the region for Saturday. Temperatures are expected to continue warming for Saturday with highs ranging from the mid 90s to over 100 degrees. Similar temperatures are expected for Sunday. Low temperatures over the weekend will be in the 60s and lower 70s. Monday through Wednesday... An upper trough over the western part of the country will move northeastward on Monday and will push the upper ridge to the east of the region. Southerly winds will continue for Monday but temperatures will cool slightly from the previous day. A cold front will begin pushing through the area Monday night as the upper trough passes overhead. This front will bring our next chance of rain and storms for Monday night for portions of the area. Temperatures will continue to cool for Tuesday with highs expected to range from the mid 80s to mid 90s. A slight cooling is also expected for Wednesday with another chance of rain and storms for Tuesday night and Wednesday night. Low temperatures behind the cold front will generally be in the 50s and 60s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1211 AM CDT Fri Sep 1 2023 Sky conditions are expected to be SKC with good visibility through the TAF period. High confidence of low level wind shear into the early morning hours Friday (through around 14Z) before surface winds increase. Southerly winds will increase around sunrise with speeds around 15-20 kts and gusts in the 25-30 kts range, persisting throughout most of the day. Gusts may diminish during the evening briefly, but should return late in the period to 20-25 kts. Low level wind shear may make a return tomorrow night, but a little less confident with that given winds are expected to be a little gustier at the surface than they currently are. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Schuldt AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 310 PM CDT Thu Aug 31 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 310 PM CDT Thu Aug 31 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures are expected to reach 100 degrees across portions of the area each day Saturday through Labor Day. There is a slight chance of thunderstorms across portions of the area Monday night and again Tuesday night and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134409, 1134410, 1134411, 1134412, 1134413, 1134414, 1134415, 1134416, 1134417, 1134418, 1134419, 1134420, 1134421, 1134422, 1134423, 1134424, 1134425, 1134426, 1134427, 1134428.